Pennsylvania, 2014

Hail and Damaging Wind in Pennsylvania, May 13, 2014

May 13, 2014 · NWS CTP · 4 events in 3 counties and zones

Isolated pulse-severe thunderstorms produced large hail and localized damaging winds near Altoona and Johnstown during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Isolated pulse-severe thunderstorms produced large hail and localized damaging winds near Altoona and Johnstown during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 13, 3:05 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, May 13, 3:05 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
405 PM EDT TUE MAY 13 2014

.SYNOPSIS...
A SLOW MOVING FRONTAL SYSTEM WILL KEEP THE REGION MILD AND RATHER
HUMID THROUGH AT LEAST THURSDAY. COOLER WEATHER IS IN STORE FOR
THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
JUST AS THE SHOWERS HAVE MOVED OUT OF MY NERN ZONES...A NEW STORM
HAS POPPED ON THE RIDGE OVER SWRN CENTRE COUNTY. SATELLITE SHOWS
THE CU FIELD GROWING OVER THE SWRN HALF OF MY FCST AREA...WHERE
THE RAP DEPICTS CAPES EXCEEDING 1000J ALONG WITH AN ERODING CAP.

HRRR SHOWS SCATTERED CONVECTION CONTINUING TO DEVELOP AS THE
AFTERNOON PROGRESSES. THE OVERALL COVERAGE CALLS FOR CHANCE POPS
AS THE PATTERN NOW RESEMBLES SOMETHING MORE COMMON IN JULY WITH
PULSE STORMS AND LITTLE CHANCE FOR ORGANIZATION.

THE REMAINDER OF THE AFTERNOON LOOKS UNSEASONABLY WARM AND HUMID.
MAXES WILL TOP OUT SURGE INTO THE LOWER TO MIDDLE 80S FOR MOST...
WITH FAIRLY UNCOMFORTABLE DEWPOINTS RISING TO THE LOWER TO MIDDLE
60S.

FOR TONIGHT...INDICATIONS ARE THAT THE BACK DOOR COLD FRONT COULD
ACTUALLY BE SHOVED BACK ALL THE WAY TO THE LAURELS...ALLOWING A
LOW LEVEL SERLY MARITIME FLOW TO COVER MUCH OF THE FORECAST AREA
BY MORNING. IT WILL REMAIN HUMID...SO SCATTERED SHOWERS/STORMS
CANNOT BE RULED OUT...BUT I WOULD EXPECT ACTIVITY TO DWINDLE WITH
THE LOSS OF HEATING THIS EVENING AND OVERNIGHT.

LOWS AVERAGING IN THE 60S ARE ACTUALLY WELL ABOVE NORMAL...SOME
15-20 DEG...FOR MID MAY.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE MARITIME FLOW WILL CAUSE WEDNESDAY TO START OFF ON THE CLOUDY
SIDE...WHICH SHOULD LEAD TO A SLIGHTLY COOLER DAY WITH MAX TEMPS
MAINLY IN THE 70S. THE BEST CHANCE FOR BREAKS IN THE CLOUDS WILL
BE IN THE AFTERNOON AND THERE WILL ONCE AGAIN BE A CHANCE OF
SHOWERS AND THUNDERSTORMS WITH THE CONTINUED ADVECTION OF MOISTURE
INTO THE REGION AHEAD OF THE DEEP MIDWESTERN TROUGH AND FRONTAL
SYSTEM.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
WELL AMPLIFIED AND SLOWLY PROGRESSIVE LONGWAVE RIDGE - TROF -
RIDGE PATTERN COVERING THE CONTINENTAL U.S. AT THE START OF THE
LONG TERM PERIOD IS FORECAST TO TRANSLATE INTO A TROF - RIDGE -
TROF PATTERN BY THE END OF THE PERIOD. OBVIOUSLY...THIS WILL
ENTAIL THE MAIN UPPER TROF NOW EMERGING INTO THE PLAINS STATES TO
MOVE INTO THE EASTERN U.S. DURING THE PERIOD...AS AS BEEN
ADVERTISED FOR AT LEAST SEVERAL DAYS IF NOT LONGER.

PRIOR TO THAT...THE AMPLIFIED SUBTROPICAL UPPER RIDGE NOW IN PLACE AND
ITS AFFECTS WILL DOMINATE THE REGION AT LEAST INTO EARLY THUR...WITH
SUMMER-LIKE TEMPERATURES...HUMIDITY AND ISOLATED TO SCATTERED
CONVECTION.

AS THE WELL ADVERTISED UPPER TROF AND ASSOCIATED COLD FRONT
ARRIVES...LATER THURSDAY THROUGH FRIDAY AT THIS POINT...RAIN
SHOWERS WILL BECOME MORE WIDESPREAD. THE FRONT IS EXPECTED PUSH
INTO A REGION OF PW OF 1.5 TO 2 INCHES AS THE FRONT BECOMES
ALIGNED WITH THE MID AND UPPER LEVEL FLOW...CONTINUING THE POTENTIAL
FOR A SIGNIFICANT RAINFALL EVEN SOMEWHERE ACROSS THE MID-
ATLANTIC STATES. ACCCORDINGLY CENTRAL PA IS IN THE NCEP/WPC
SLIGHT RISK AREA OF EXCESSIVE RAINFALL FOR THURSDAY INTO FRIDAY.

THE FRONT/UPPER SHOULD EXIT THE MID ATLC COAST SAT MORNING...HOWEVER
A SECONDARY PUSH/SHORT WAVE OF COOLER AIR MAY COME THROUGH LATER ON
SATURDAY HELPING TO INVIGORATING POST FRONTAL SHOWERS THROUGH THE
WEEKEND. DRIER BUT COOLER WEATHER WILL THEN PERSIST FOR THE
REMAINDER OF THE PERIOD...WITH TEMPERATURES SLOWLY MODERATING
FROM 5 TO 10 DEGREES BELOW NORMAL ON SATURDAY AND SUNDAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
TERMINALS ARE ALL VFR AS OF MID DAY...AND THAT TREND WILL CONTINUE
INTO THE EVENING WITH THE EXCEPTION OF THE AIRPORTS THAT GET HIT
BY THE POP-UP SHOWERS AND THUNDERSTORMS. THE CONVECTION WILL
CONTINUE TO BE SPOTTY FOR THE REMAINDER OF THE AFTERNOON...AND
WILL TEND TO FADE WITH THE LOSS OF HEATING LATER TODAY AND THIS
EVENING.

MODELS CONTINUE TO SHOW MARITIME AIR PUSHING WESTWARD ACROSS THE
AIRSPACE TONIGHT IN ASSOCIATION WITH A BACK DOOR COLD FRONT. THIS
SHOULD RESULT IN MVFR/IFR CEILINGS AND AREAS OF PATCHY
FOG...ESPECIALLY OVER CENTRAL AND EASTERN TERMINALS. IT'S STILL
NOT CLEAR HOW FAR WEST AND NORTH THE LOW CLOUDS WILL MANAGE TO
INVADE...BUT CONFIDENCE WAS HIGH ENOUGH IN THE GUIDANCE TO
INCLUDE DETERIORATING CONDITIONS IN ALL THE TAFS.

ANTICIPATE SLOW IMPROVEMENT BY WED AFTERNOON WITH MORE SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING INVOF FRONTAL CONVERGENCE
ZONE OVER WESTERN/CENTRAL PA.

.OUTLOOK...

THU...VFR-MVFR WITH ISOLD-SCT SHWRS/TSTMS.

FRI...MVFR-IFR LKLY WITH N-S BAND OF LOCALLY HEAVY RAIN AND
ASSOCIATED WITH A SLOW MOVING COLD FRONT.

SAT...VFR-MVFR CIGS WITH SCT SHOWERS MAINLY WEST.

SUN...MAINLY VFR BUT WITH SCATTERED AFTERNOON SHOWERS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...GARTNER
AVIATION...LA CORTE
Hazardous weather outlook, May 13, 5:08 PM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
608 PM EDT TUE MAY 13 2014

PAZ004>006-010>012-017>019-024-025-027-028-033-037-041-042-045-046-
049>053-056>059-063-065-066-142215-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-MIFFLIN-JUNIATA-
SOMERSET-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-YORK-LANCASTER-
608 PM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS AN ELEVATED RISK FOR HEAVY RAINFALL AND POTENTIAL
FLOODING OF POOR DRAINAGE AREAS...SMALL STREAMS AND CREEKS FROM
THURSDAY AFTERNOON INTO FRIDAY. RAINFALL AMOUNTS OF 1.5 TO 2.5
INCHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ026-034>036-064-142215-
HUNTINGDON-BEDFORD-FULTON-FRANKLIN-ADAMS-
608 PM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

A CLUSTER OF STRONG TOO SEVERE THUNDERSTORMS WILL AFFECT THE
REGION THROUGH EARLY THIS EVENING...BRINGING THE CHANCE FOR
DAMAGING STRAIGHT LINE WIND GUSTS AND LOCALIZED 1 INCH DIAMETER
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS AN ELEVATED RISK FOR HEAVY RAINFALL AND POTENTIAL
FLOODING OF POOR DRAINAGE AREAS...SMALL STREAMS AND CREEKS FROM
THURSDAY AFTERNOON INTO FRIDAY. RAINFALL AMOUNTS OF 1.5 TO 2.5
INCHES ARE POSSIBLE.|

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LAMBERT

In the hours before

Special weather statement, May 13, 2:32 PM EST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 PM EDT TUE MAY 13 2014

PAZ012-041-132015-
NORTHERN LYCOMING PA-NORTHERN CLINTON PA-
332 PM EDT TUE MAY 13 2014

...SPECIAL WEATHER STATEMENT...

AT 330 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GLEN UNION...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND BRIEF WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WATERVILLE AND LITTLE PINE STATE PARK AROUND 410 PM EDT.

THIS INCLUDES STATE ROAD 120 NEAR HYNER VIEW STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4125 7727 4121 7733 4118 7741 4121 7771
      4126 7775 4135 7773 4141 7730
TIME...MOT...LOC 1930Z 274DEG 16KT 4127 7763

LAMBERT
Special weather statement, May 13, 4:09 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 PM EDT TUE MAY 13 2014

PAZ034-035-132200-
BEDFORD PA-FULTON PA-
509 PM EDT TUE MAY 13 2014

...SPECIAL WEATHER STATEMENT...

AT 506 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR LA VALE TO NEAR INGLESMITH TO VALLEY VIEW...
AND MOVING EAST NORTHEAST AT 20 MPH.

PEA TO MARBLE SIZE HAIL AND BRIEF WIND GUSTS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH SOME OF THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  INGLESMITH AROUND 530 PM EDT.
  BARNES GAP AROUND 540 PM EDT.
  WARFORDSBURG AROUND 600 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE HYNDMAN.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 162 AND 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3973 7880 3979 7876 3987 7875 3985 7839
      3975 7807 3974 7807 3972 7810 3972 7817
TIME...MOT...LOC 2106Z 258DEG 16KT 3974 7881 3967 7852 3958 7826

LAMBERT
Special weather statement, May 13, 5:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
642 PM EDT TUE MAY 13 2014

PAZ024-132315-
CAMBRIA PA-
642 PM EDT TUE MAY 13 2014

...SPECIAL WEATHER STATEMENT...

AT 641 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM EAST CONEMAUGH TO NEAR EHRENFELD TO NEAR
LORETTO...AND MOVING NORTH AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  LORETTO AROUND 650 PM EDT.
  EBENSBURG...PATTON...HASTINGS...CARROLLTOWN AND BELSANO AROUND 710
PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BROWNSTOWN...
JOHNSTOWN FLOOD NATIONAL MEMORIAL HISTORIC SITE...MUNDYS CORNER...
JOHN MURTHA JOHNSTOWN-CAMBRIA COUNTY AIRPORT...COLVER...VINTONDALE...
LORAIN...SAINT FRANCIS UNIVERSITY...SUMMERHILL AND CHEST SPRINGS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4048 7892 4065 7884 4073 7875 4073 7861
      4071 7858 4055 7852 4032 7881 4028 7892
      4029 7897 4034 7902
TIME...MOT...LOC 2241Z 195DEG 9KT 4035 7889 4042 7878 4053 7863

LAMBERT

The radar

The State College radar (KCCX), 60 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Blair

When
May 13, 6:00 PM EST
Where
Blair County, 1.05 mi E of Lakemont
Measured
1 in hail
Reported by
Social Media
Coordinates
40.470, -78.380

Quarter size hail (1 inch diameter) was reported in the Lakemont section of Altoona.

Thunderstorm Wind, Blair

When
May 13, 6:00 PM EST
Where
Blair County, 1.08 mi NNE of Canan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.484, -78.421

Thunderstorm winds estimated near 60 mph knocked down a few trees along Courtland Avenue on the southwest side of Altoona.

Hail, Cambria

When
May 13, 6:20 PM EST
Where
Cambria County, 1.38 mi S of Brookdale
Measured
1 in hail
Reported by
Public
Coordinates
40.360, -78.830

Quarter size hail (1 inch diameter) was reported near South Fork. A few larger stones up to golf-ball size were also observed.

Hail, Centre

When
May 13, 7:05 PM EST
Where
Centre County, 2.95 mi SE of Gatesburg
Measured
0.88 in hail
Reported by
Public
Coordinates
40.720, -77.960

Nickel size hail (0.88 inch diameter) was reported in Rock Springs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506807, 506808, 506809, 506810.